Doctors say Alex Rodriguez's hip injury isn't steroid-related

New York Daily News—March 6, 2009

Five doctors interviewed by the Daily News agreed that information made public about Alex Rodriguez's hip injury makes it unlikely the cyst that formed there was caused by steroid abuse.

Such questions arose because cysts in muscle are a common side-effect of intramuscular steroid injections, as is avascular necrosis (loss of blood supply to the bone) from use of the drugs themselves.

**********

According to Dr. Struan Coleman, a hip specialist at Hospital for Special Surgery who is not treating Rodriguez but is familiar with his case, fluid from inside A-Rod's hip joint has been pushed through a tear in the labrum (a rubbery ring of cartilage in the hip) and has formed a cyst outside it.

Coleman and four other doctors contacted by the Daily News agreed that it is unlikely that Rodriguez's injury has anything to do with his admitted steroid injections.

Dr. Coleman said Rodriguez's type of injury is caused by the anatomy of his hip, aggravated by the "rotational" nature of playing baseball.

"When (the labrum) tears, the fluid from inside the hip joint gets pushed through the tear and a cyst forms outside the labrum," said Coleman. "This has nothing to do with steroids. This is something he's had for a long time."

Coleman said the first line of treatment would be a cortisone shot to get rid of the pain - with eventual surgery, preferably in the offseason, to correct the impingement.

**********

Read the full story at nydailynews.com.

^ Back to Top
Request an Appointment